Late-Onset Angiotensin-Converting Enzyme Inhibitor-Induced Angioedema in a General Practitioner’s Practice: A Case Report

Read full text
Authors: Eva Jūlija Tirāne, Edgars Tirāns
Cited by: 1
References: 19

Abstract

Background and Clinical Significance: Angiotensin-converting enzyme inhibitors (ACE-Is) are commonly used for treatment of hypertension and are well known among primary care specialists. ACE-I-induced angioedema is a rare, yet possible side effect. It should not be taken lightly, as it can be life-threatening. It is characterized by erythematous or skin-coloured, self-limiting, localized, non-pitting swelling of the submucosal and/or subcutaneous layers of tissue. Usually, it develops in the first year of using the medication, although it can also start several years after using it. Herein, we describe a late-onset ACE-I-induced angioedema, which developed 7 years after using the ACE-I. This case report depicts the challenges of diagnosing ACE-I-induced angioedema, especially if it is late-onset. It highlights the importance of actively asking patients questions about possible side effects of medication even several years after using it and the patients themselves not having any complaints. Case Presentation: We present a 61-year-old Caucasian male with recurring swelling of the lips, tongue and an uncomfortable feeling in the throat, which started 7 years after using an ACE-I: perindopril. There was no airway obstruction or urticaria in any of the episodes. Hereditary angioedema was ruled out by blood analysis. Based on the clinical presentation, images and blood analysis, it was diagnosed as late-onset ACE-I-induced angioedema. After discontinuing the ACE-I, there were two more episodes of angioedema reported, which were a lot milder in symptoms and lasted a shorter time period. Since then, there have been no other episodes of angioedema. Conclusions: It is important to keep in mind angioedema as a possible side effect for patients on ACE-Is. Patients should be regularly and actively questioned about side effects, even if the medication has been started several years ago and no complaints are brought up by the patient.

Fields of Study & Subjects

Coagulation Bradykinin Polyphosphates and Angioedema Urticaria and Related Conditions Renin-Angiotensin System Studies

Publication details

Journal / source
Reports — Medical Cases Images and Videos
Publisher
MDPI AG
Volume
9
Issue
2
Pages
126–126
Publication date
20 April 2026
Language
EN